Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 111, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 28, 2012, 10:27 PM CDT for Chautauqua County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2012, 10:27 PM CDT (03:27 UTC)
- Expired
- May 28, 2012, 11:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chautauqua County, KS
The radar
The Tulsa radar (KINX), 120 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 3.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3235 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
793
WUUS53 KICT 290327
SVRICT
KSC019-290415-
/O.NEW.KICT.SV.W.0111.120529T0327Z-120529T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1027 PM CDT MON MAY 28 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS...
* UNTIL 1115 PM CDT
* AT 1023 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ELGIN...AND
MOVING NORTHEAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
SEDAN...CHAUTAUQUA...PERU...HALE AND NIOTAZE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3700 9652 3705 9652 3730 9598 3729 9596
3699 9596
TIME...MOT...LOC 0327Z 244DEG 20KT 3705 9624
HAIL...1.00IN
WIND...60 MPH
$$
BILLINGS3 follow-up statements
891
WWUS53 KICT 290341
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1041 PM CDT MON MAY 28 2012
KSC019-290415-
/O.CON.KICT.SV.W.0111.000000T0000Z-120529T0415Z/
CHAUTAUQUA KS-
1041 PM CDT MON MAY 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CHAUTAUQUA COUNTY UNTIL 1115 PM CDT...
AT 1037 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CHAUTAUQUA...
AND MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
PERU...HALE AND NIOTAZE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3700 9652 3705 9652 3730 9598 3729 9596
3699 9596
TIME...MOT...LOC 0342Z 244DEG 20KT 3709 9615
HAIL...1.00IN
WIND...60 MPH
$$411
WWUS53 KICT 290355
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1055 PM CDT MON MAY 28 2012
KSC019-290415-
/O.CON.KICT.SV.W.0111.000000T0000Z-120529T0415Z/
CHAUTAUQUA KS-
1055 PM CDT MON MAY 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
CHAUTAUQUA COUNTY UNTIL 1115 PM CDT...
AT 1051 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PERU...AND
MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN CHAUTAUQUA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3700 9652 3704 9652 3725 9597 3699 9596
TIME...MOT...LOC 0355Z 266DEG 30KT 3706 9601
HAIL...1.00IN
WIND...60 MPH
$$
BILLINGS850 WWUS53 KICT 290406 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1106 PM CDT MON MAY 28 2012 KSC019-290416- /O.EXP.KICT.SV.W.0111.000000T0000Z-120529T0415Z/ CHAUTAUQUA KS- 1106 PM CDT MON MAY 28 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHAUTAUQUA COUNTY WILL EXPIRE AT 1115 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3700 9652 3704 9652 3725 9597 3699 9596 TIME...MOT...LOC 0406Z 266DEG 19KT 3707 9598 $$ BILLINGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:44 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, May 28, 6:44 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 644 PM CDT MON MAY 28 2012 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU VFR TO PREVAIL WITH LIGHT WINDS. SMALL CHANCE FOR THUNDERSTORMS IN FAR SOUTHEAST KS THIS EVENING IN VICINITY OF WEAK FRONTAL BOUNDARY. WITH CONVERGENCE RATHER WEAK...WILL KEEP CNU TAF DRY. WEAK SOUTHERLY RETURN FLOW PROGGED TUESDAY IN SOUTH CENTRAL/SOUTHEAST KS ALONG WITH WEAK ISENTROPIC UPGLIDE. DECENT MOISTURE/INSTABILITY PROGGED BUT FORCING IS ON THE WEAK SIDE. THIS MAY RESULT IN WIDELY SCATTERED THUNDERSTORMS IN THE SOUTH. DUE TO COVERAGE CONCERNS THIS FAR OUT...WILL LEAVE TS MENTION OUT OF TAFS BUT WILL NEED TO WATCH FOR POSSIBLE STORMS NEAR HUT...ICT...AND CNU IN PARTICULAR. JMC && .PREV DISCUSSION... /ISSUED 347 PM CDT MON MAY 28 2012/ DISCUSSION... TONIGHT: RELATIVELY DRY AIR HAS BEEN OVERSPREADING NORTHWEST HALF OF FORECAST AREA...WHICH SHOULD RESULT IN FAIRLY COOL NIGHT. HIGHER DEWPOINTS IN SOUTHEAST KS SHOULD KEEP LOWS RELATIVELY MILD. WITH FRONT SLOWING...WILL KEEP SOME SMALL POPS GOING IN SE KS AHEAD OF THE FRONT. TUE-TUE NIGHT: SIGNIFICANT MODEL DIFFERENCES...AS NAM APPEARS TO BE OVERLY GENEROUS WITH QPF DURING THE DAY. 1200 UTC RUNS OF GFS/ECMWF ARE SOMEWHAT SIMILAR BUT SLIGHTLY DISPLACED IN LOCATION OF MUCH SMALLER QPF. WRF-KF FOR THAT TIME FRAME IS DRY. WILL RUN WITH SLIGHT CHANCE GENERALLY WEST/SOUTH OF KICT AND THEN ROUGHLY SOUTH OF HIGHWAY 400 TUE NIGHT. THIS WOULD CORRESPOND TO THE BEST ISENTROPIC LIFT AND LEAST CAPPING. WITH ONLY LIMITED CLOUDS AND RELATIVELY DRY AIR ACROSS THE NORTH...TEMPERATURES SHOULD REBOUND WELL INTO THE 80S AREAWIDE. WED-THU: MODELS ALL COMING AROUND TO THE SAME SOLUTION WITH BEST CHANCES FOR PRECIPITATION IN THE SW AND LEAST IN THE NE. HAVE TWEAKED GRIDS TO SHOW THIS GRADIENT. MAINLY FOCUS FOR PRECIPITATION WILL BE THE WARM FRONT AND ISENTROPIC LIFT. MUCH BETTER CHANCES APPEAR TO BE ON WED NIGHT AND EARLY THU WHEN DECENT SHORTWAVE WILL MOVE THROUGH FLOW. FRI-MON: ONLY CHANCE OF PRECIPITATION WORTH INCLUDING AT THIS POINT IS ON SAT ACROSS MOST OF SOUTH CENTRAL/SOUTHEAST KS. WHILE ECMWF/GFS NOT IDENTICAL...BUT BOTH HINT AT PRECIPITATION IN MOIST RETURN FLOW. TEMPERATURES A BIT COOLER ON FRI BEHIND FRONT AND ESPECIALLY IN SOUTHEAST KS WHERE CLOUDS WILL PERSIST. OTHERWISE WARMING TREND SHOULD COMMENCE STARTING SAT. BELIEVE FORECAST TEMPERATURES WILL BE CONSIDERABLY WARMER THAN WHAT IS INDICATED...WITH THICKNESSES FROM GFS/ECMWF AND HPC GUIDANCE ALL SIGNIFICANTLY WARMER THAN INTIALIZATION GRIDS AND NO CONSENSUS TO DEVIATE FROM IT. SUSPECT TEMPERATURES ARE MORE LIKELY TO BE IN THE UPPER 80S SAT/LOWER- MID 90S SUN-MON WITH A FEW SPOTS IN THE NORTHWEST IN THE UPPER 90S. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 62 87 63 86 / 10 10 20 30 HUTCHINSON 57 85 60 85 / 10 10 10 20 NEWTON 61 88 60 86 / 10 10 10 20 ELDORADO 60 89 61 87 / 10 10 20 20 WINFIELD-KWLD 64 88 65 87 / 10 20 20 30 RUSSELL 49 85 54 81 / 0 10 10 20 GREAT BEND 52 87 56 82 / 10 20 10 20 SALINA 56 87 56 86 / 0 10 10 20 MCPHERSON 58 88 57 85 / 10 10 10 20 COFFEYVILLE 66 87 68 86 / 20 10 30 20 CHANUTE 62 86 62 85 / 10 10 20 20 IOLA 61 87 60 84 / 10 10 20 10 PARSONS-KPPF 63 88 63 86 / 20 10 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 28, 10:00 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1000 PM CDT MON MAY 28 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-300300- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1000 PM CDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A STRONG THUNDERSTORM OR TWO WILL BE POSSIBLE OVERNIGHT ACROSS FAR SOUTHEASTERN KANSAS. THE MAIN THREATS WILL BE HAIL TO NICKEL SIZE AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE OVER THE AREA ON TUESDAY THROUGH THURSDAY. SOME STRONG STORMS ARE POSSIBLE ON TUESDAY AND WEDNESDAY ACROSS PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. THERE IS CONSIDERABLE UNCERTAINTY AS TO THE TIMING OF THE STORMS. THIS WILL AFFECT THE AMOUNT OF INSTABILITY AND THE MAGNITUDE OF THE THREAT. AT THIS POINT...SMALL HAIL AND WINDS TO 50 MPH ARE THE PRIMARY THREAT. PLEASE CHECK LATER OUTLOOKS FOR UPDATED INFORMATION. ADDITIONAL STORMS ARE FORECAST ON SATURDAY. A FEW STRONG STORMS WILL BE POSSIBLE ROUGHLY SOUTH OF HIGHWAY 400. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, May 28, 8:27 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 827 PM CDT MON MAY 28 2012 KSZ100-290215- LABETTE- 827 PM CDT MON MAY 28 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LABETTE COUNTY... AT 825 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ALTAMONT...OR 10 MILES SOUTH OF PARSONS... AND MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3734 9508 3711 9507 3709 9539 3722 9543 TIME...MOT...LOC 0127Z 257DEG 13KT 3719 9530 CARUSO
Special weather statement, May 28, 10:12 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1012 PM CDT MON MAY 28 2012
KSZ098-290345-
CHAUTAUQUA-
1012 PM CDT MON MAY 28 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA COUNTY...
AT 1009 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ELGIN...OR 13 MILES SOUTHWEST OF
SEDAN...AND MOVING EAST AT 15 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
&&
LAT...LON 3705 9650 3730 9597 3729 9596 3699 9596
3699 9648
TIME...MOT...LOC 0313Z 250DEG 12KT 3700 9634
BILLINGSSpecial weather statement, May 28, 10:24 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1024 PM CDT MON MAY 28 2012
KSZ098-290400-
CHAUTAUQUA-
1024 PM CDT MON MAY 28 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA COUNTY...
AT 1023 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ELGIN...OR 7 MILES SOUTHWEST OF
SEDAN...AND MOVING NORTHEAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
&&
LAT...LON 3699 9648 3705 9650 3730 9598 3729 9596
3699 9596
TIME...MOT...LOC 0324Z 244DEG 20KT 3704 9625
BILLINGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:27 PM CDT | Special Weather Statement | ICT | Labette | 48 min |
| May 28, 10:12 PM CDT | Special Weather Statement | ICT | Chautauqua | 33 min |
| May 28, 10:24 PM CDT | Special Weather Statement | ICT | Chautauqua | 36 min |
| May 28, 10:52 PM CDT | Special Weather Statement | ICT | Montgomery | 23 min |
| May 28, 11:15 PM CDT | Special Weather Statement | ICT | Labette | 30 min |
| May 28, 11:51 PM CDT | Special Weather Statement | ICT | Montgomery | 24 min |
| May 29, 12:02 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 28 min |
| May 29, 12:47 AM CDT | Special Weather Statement | ICT | Labette | 28 min |
| May 29, 5:56 PM CDT | Special Weather Statement | ICT | Harper | 34 min |
| May 29, 6:07 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.